Recognizing and Responding to an Opioid Overdose - DHS 4559

Helping Families. Supporting Communities. Empowering Individuals.

State of Illinois
Department of Human Services

Recognizing and Responding to an Opioid Overdose

Prevention

  • Misuse and overuse of Opioids can lead to increased tolerance, brain, heart and organ damage, resulting in overdose and fatal death.
  • Encourage abstinence from all illegal drugs.
  • Educate on the proper use of prescription drugs, and to never mix with alcohol.
  • Ensure access to Medication Assisted Treatment (MAT) and counseling/treatment centers. www.findtreatment.samhsa.gov
  • Over use can lead to increased tolerance, brain, heart and organ damage, resulting in overdose and fatal death.
  • Expand the use of Naloxone by being trained and educated and encouraging others to do so.

Responding to Overdose:  A 5 Step Plan

1. Recognize Overdose

  • Breathing will be slow or absent
  • Snoring or gurgling sounds present
  • No response to loud call or shaking
  • Lips or finger nails blue or grey
  • Pale face and skin feels cold and clammy
  • Center part of eye is small.

2. Call 911 if no response

  • Remain calm
  • Be specific : "The persons' breathing has stopped and they are not responding to commands".

* Be clear, give cross streets or if able your exact location.

3. Give Naloxone - Injectable or Nasal Spray

A) Injectable - Intramuscular

* Remove cap from vial and turn upside down as the needle is inserted

  • Pull back on plunger and fill to 1mL (single dose)
  • Inject into arm bicep or thigh muscle. May inject through fabric/clothes.
B) Nasal Spray - Intranasal

* Lay the person on their back to receive a dose of Narcan Nasal Spray.

* Hold the nasal spray with your thumb on the bottom of the plunger and your first and middle fingers on either side of the nozzle.

* Gently insert the tip of the nozzle into one nostril until your fingers on either side of the nozzle are against the bottom of the person's nose.

NARCAN® (naloxone HCl) Nasal Spray is the first and only FDA-approved nasal form of naloxone for the emergency treatment of a known or suspected opioid overdose.

4. Place Person in Recovery Position & Rescue Breathing

* Tilt head backwards and check that airways are clear (make sure there's no vomit)

* If breathing is still severely impaired, (1 breath every 5-10 seconds) or the person has not started breathing again, rescue breathing should be done ASAP because it is the quickest way to get oxygen to the person in need.

5. Monitor

* If the initial dose does not work, give another dose in 2-3 minutes.

* Naloxone will only restore breathing for an opioid overdose & will last for 30-90 minutes.

* Remain with them as log as you can and continue rescue breathing. Put them in the recovery position.

* If they wake up, they may be confused or even agitated. Orient them to the situation, keep them calm, and keep them from taking more opioids.

* After completing a reversal please contact us to record successful save!

* DHS.DOPP.coordinator@Illinois.gov

Naloxone Facts:

* Current research shows Naloxone has reduced death by 50% in many communities.

* Naloxone is as nontoxic as water, and is non addictive and has no known adverse side effects.

* Naloxone is accessible at Big Box drug stores: Ask your pharmacist

* Inquire with your Public Health Department, Hospital, Harm Reduction agency and Treatment Agencies for training opportunities and naloxone distribution opportunities.

Legal Considerations

Illinois Public Act 099-0480 (HB0001) passed and became effective September 9,2015 as an enhancement to Illinois Public Act 096-0361, enabling non-medical persons to administer Naloxone to persons experiencing an opioid overdose and requires emergency responders such as EMS, firefighters, law enforcement, and pharmacists to be trained in administering Naloxone through its various forms of administration. The law permits trained personnel, bystanders, interested individuals, and family members to obtain, possess, and administer naloxone to any person who appears to be suffering an opioid-related incident. In addition, this law provides civil and criminal immunity protections for health care professionals and others participating in providing and administering naloxone. Saving Lives is the ultimate goal!

For more information about IDHS/DASA Drug Overdose Prevention Program (DOPP) or to report a overdose reversal Contact:

DHS.DOPP.coordinator@illinois.gov

Division of Alcoholism and Substance Abuse

401 S. Clinton Street, 2nd Floor

Chicago, IL 60607

312-814-3840


Programs, activities and employment opportunities in the Illinois Department of Human Services are open and accessible to any individual or group without regard to age, sex, race, sexual orientation, disability, ethnic origin or religion. The department is an equal opportunity employer and practices affirmative action and reasonable accommodation programs.

DHS 4559 (N-03-17) Recognizing and Responding to an Opioid Overdose Printed by the Authority of the State of Illinois. PO #17-1457 500 copies